Does The Pill Cause Mood Swings? How Hormonal Birth Control Affects Your Mood

We at Bustle love giving you tips for how to tap into your sexual potential and troubleshoot when things aren’t going your way in the bedroom. But what about finding solutions to those stressful sexual health situations that inevitably crop up when you’re getting down? Emma Kaywin, a Brooklyn-based sexual health writer and activist, is here to calm your nerves and answer your questions. No gender, sexual orientation, or question is off limits, and all questions remain anonymous. This week’s topic: whether the Pill can cause mood swings.

Q: I started taking the Pill last month and I’m completely falling apart. One minute I’m totally fine ... and the next I’m sobbing. What in the actual f%#k is going on? Is this normal? How can I make it stop? I can’t go to work and everything is terrible. I thought the Pill was supposed to make your mood swings better — but could they actually make them worse?

A: Oh no, I’m so sorry to hear that’s happening to you! Let’s get right to it: mood swings are a listed side effect of the hormonal birth control pill. That probably doesn’t make you feel any better, but knowledge is a sort of power in this situation. Why the Pill can mess with your emotions is actually kind of complicated, and actually disputed — so let’s learn about what scientists know and what they’re still trying to figure out, and then talk about solutions for you.

How Hormonal Birth Control Works

First of all, it’s important to know how hormonal birth control works, so that you can get a sense of how your body changes when you’re on it. With your natural menstrual cycle, your hormone levels are constantly dipping and rising. Really, you can think of your cycle as made up of a bunch of mini cycles. The main hormones involved in this up and down are estrogen, progesterone, and testosterone. Depending on the levels of each of these hormones in your body, different parts of your menstrual cycle are triggered — like thickening your endometrium (the nutrient-rich lining of your uterus that grows to feed any embryos you may make), maturing your eggs, and releasing them into your fallopian tubes.

Hormonal birth control changes the levels of these hormones in your body by introducing synthetic versions at a constant level. Some oral contraceptives have a mix of estrogen and progestin (the name for the synthetic progesterone look-alike), and others contain only progestin.

These unnatural levels of hormones in your system hinder your body from becoming pregnant by stopping ovulation. Ovulation is triggered by very low levels of estrogen, testosterone, and progesterone. With the Pill, the levels of progesterone (and estrogen, if it’s in the Pill you take) don’t allow the hormone dip that triggers your natural monthly egg maturation and drop.

Does Hormonal Birth Control Cause Mood Swings?

Hormonal birth control can cause a number of unpleasant side effects, including nausea, breakthrough bleeding, and decreased libido. Mental health side effects often listed include depression, mood swings, or feelings of nervousness. What we do know is that most people don’t notice mood changes when they are on the Pill. But what does the science say about people who start to feel terrible when they start hormonal birth control? Well, it's complicated. Let's examine the case for the Pill causing mood swings, and the case against it.

The Case For Yes

If you notice that you only got sad or upset after you started the Pill (and there’s no other obvious explanation, like a break-up, work stress, or family drama), there’s a possibility that the new hormones you’re introducing into your system are to blame. A few studies have found correlations between going on the Pill and feeling mentally not-good. A conclusive finding is that a history of depression is a predictor of experiencing worse moods on the Pill. And a recent study found that, of people who had in the past had negative mood experiences on the Pill, those who took the actual birth control pill instead of a placebo (fake pill with no hormones in it) reported worse mood as well as more fatigue and mood swings.

What’s going on here? To find out, we have to look into the murky world of hormones. Remember that all birth control pills contain progestin, and some have estrogen too. Both of these hormones affect mood. If you're not on hormonal birth control, you've felt the effects of lots of progesterone and estrogen flooding your system. It happens right after you ovulate, and it's called PMS. But what does putting more of these chemicals consistently into your body do?

Unfortunately, it's complicated. What we do know is that progesterone, among many other things, lessens anxiety and depression and helps you relax and sleep. That's totally relevant to mood. Estrogen increases serotonin, a chemical that helps balance your mood, and modifies how your body produces and feels the effects of endorphins, which are the chemicals in your brain that make you feel good. However, researchers have found that giving people more estrogen can improve their mood, but it can also cause fear and anxiety. And then to complicate it even more, if your estrogen and progesterone levels are imbalanced, you could experience insomnia and anxiety.

The Case For Not So Much

Alongside the studies finding people who report that they really do feel worse after starting the Pill are other studies that say just the opposite. One study found that, of 9,000 people, those on the Pill weren’t any more likely to be depressed than those not on it. Other studies have found that most people who had mood changes on the Pill actually had fewer depressive symptoms than people not on the Pill, and yet another study found that the Pill may actually stabilize your mood. Finally, research has found that you’re less likely to experience depressive symptoms over time on the Pill— so basically, the worst side-effects could go away after a few months.

Wait, So Why Can't They Figure It Out For Sure?

It shouldn’t come as that much of a surprise that if researchers don’t know if the Pill actually affects your mood or not, they probably don’t know for sure why those mood changes happen. But here’s one thing they do know — the hormones found in birth control pills mess with your brain structure a bit. Specifically, humans taking hormonal birth control pills have thinner cortexes in a couple parts of their brains — the lateral orbitofrontal cortex and the posterior cingulate cortex, to get technical.

This is important because the first part is related to decision making, and the second does a bunch of things, including helping to process emotions. Starting to sound relevant? These brain changes could help explain feelings of depression and anxiety that some people feel when on the Pill. But way more research needs to be done on these very new findings.

The Bottom Line

Researchers just don’t know why some people have a mood swing reaction to the hormones introduced into their bodies by the hormonal birth control pill. They posit that some people are more sensitive to hormones than others, so some people are more likely to feel worse on the Pill. But the reality is that hormones work together in extremely complex ways that makes it basically impossible to know how an individual human is going to react.

If you’re experiencing negative feelings on the birth control pill, the research shows that the best thing for you to do is to stop taking it. Switching pill formulations doesn’t often help if your mood is actually reacting to the Pill. Luckily, there are so many birth control options out there — I recommend going onto Bedsider to learn about them all. Non-hormonal options include the copper IUD and the diaphragm. If you really do want to stay on the Pill, you can talk to your doctor about getting on an antidepressant too.

Our bodies are complicated, hormones are powerful, and scientists don’t know all of the facts. But if your birth control is making you feel terrible, choose another method. You’re in a position to change your birth control, so if your mood is a reaction to the Pill, you can fix it! Yes, you.

Images: Liz Minch/Bustle; Amber McNamara/Flickr, Giphy